Antipsychotics may elevate risk of short-term somatic serious adverse events
Antipsychotic causes short-term somatic serious adverse events, especially in the older patients, according to results in a recent study.
In this study, antipsychotic use was associated with an increased risk of developing somatic serious AEs (primary outcome) (odds ratio [OR], 1.24; 95 percent confidence interval [CI], 1.08 to 1.42 for minimum number of patients with at least one event and 1.10 to 1.41 for maximum, respectively). Psychiatric serious AEs, however, was not increased with antipsychotics (secondary outcome) (OR, 0.64; 95 CI, 0.61 to 0.73; OR, 0.64; 95 percent CI 0.58 to 0.71 for minimum and maximum, respectively). This led to an overall 17 percent risk reduction of serious AEs (OR 0.83, 095 percent CI 0.77 to 0.89) with antipsychotics. [Lancet Psychiatry 2019;6:753-765]
Further analysis demonstrated a higher risk of somatic serious AEs in older patients (secondary outcome) (OR, 1.56; 95 percent CI 1.22 to 1.98; OR, 1.58; 95 percent CI, 1.25 to 1.99 for minimum and maximum, respectively). Similar findings were also shown in children or adolescents (<18 years) though evidence less certain (OR 1.49, 95 percent CI; 0.81 to 2.75; OR 1.54, 95 percent CI, 0.85 to 2.77 for minimum and maximum, respectively).
The systematic review and meta-analysis analyzed 597 studies with 314 studies (mostly sponsored 3 months double blinded trials) of 67, 642 patients constituted the main dataset. Trials without limitations in population, dosing regimen, blinding status, duration, or publication year were included, with 5 percent of them rated at high risk of bias on serious AEs. Majority of the patients were adults (age, 18-65 years) with 8 percent older patients (>65 years) and mainly presented with schizophrenia (42 percent) and bipolar disorder (30 percent). Among all, olanzapine (17 percent) was the most frequently used drug. Serious AEs were classified according to the Medical Dictionary for Regulatory Activities and serious AEs of psychiatric disorders were considered based on the System Organ Class.
Observational studies in the past showed the association between antipsychotics and several serious physical disorders possibly arising from acutely occurring side-effects, whereby a serious AE is defined as any untoward medical occurrence at any dose that results in death, is life-threatening, and requires inpatient hospitalization or prolongation of existing hospitalization, resulting in persistent or significant disability [World Psychiatry 2015;14:119-36].
Clinicians should, therefore, be wary of the potential toxicity associated with antipsychotic, especially those who are vulnerable, particularly older patients, and possibly children and adolescents.